Kansas, 2014

Damaging Wind in Kansas, August 25, 2014

August 25, 2014 · NWS TOP · 1 event in 1 county or zone

An Emporia man died this morning from injuries resulting from a tree falling on top of him. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

From the Emporia Gazette newspaper....An Emporia man died this morning from injuries resulting from a tree falling on top of him. The man was lifted via helicopter to Newman Regional Hospital, where he was pronounced dead.|According to a press release, Lyon County Ambulance and Lyon County Sheriff’s Deputies responded at 9:28 a.m. to the 2000 block of Road M for report of a man who was hit by a falling tree.|The man was putting water on a tree which was burning from a lightning strike earlier in the morning. As they were working around the tree a large limb fell, striking him.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 5:31 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 25, 5:31 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
631 AM CDT Mon Aug 25 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 346 AM CDT MON AUG 25 2014

Precipitation in last few hours seems to be tied to area of moisture
convergence around 700mb. NAM and GFS are consistent in this
convergence weakening over the next several hours and have played
the forecast in this manner but not a high confidence forecast.
Another area of thunderstorms was making its way ENE across northwest
Kansas and may enter the western counties later this morning with
modest flow over the stationary front, draped from northeast Kansas
into southeast Colorado. May see some uptick in activity later this
afternoon with again modest convergence along the front, though most
guidance generates little convection. Strong downburst winds and
marginally severe hail should again be the main concerns with deep
layer shear limited, even just behind the front. Low level temp
fields suggest air temps may be a bit cooler than yesterday in the
warm sector and temps shouldn't be much cooler behind the front.
With dewpoints along it a bit higher, keeping the Heat Advisory
seems in order. With the Northern Plains anticyclone moving east,
moisture advection over the front in western Kansas looks to be
stronger than that of recent hours and support convection reaching
the northern counties tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 AM CDT MON AUG 25 2014

Thunderstorms may be ongoing mainly north of Interstate 70 Tuesday
morning north of the frontal boundary. Outflow from the storms along
the border may reinforce the front in the morning. The front is
forecast to lift northward during the day to near the Nebraska
border by evening. The synoptic boundary along with any outflow
boundaries left over boundaries from morning convection will be a
focus for afternoon convection. CAPE forecast to be in the 2000-2500
J/kg range and bulk shear of 20 to 25 kts along with conditional
lapse rates. A few storms may be strong to severe with strong wind
gusts and hail the main hazards. Will continue with best chances
across the north Tuesday. Increasing low level jet Tuesday night
will lead to an increase of convection north of I-70 with the best
chances along and north of the Nebraska border. Locally heavy
rainfall will also be possible as well as precipitable water
averages between 1.50 and 2.00 inches. Temperatures Tuesday will be
somewhat dependent on precipitation and cloud cover. Areas that have
the best insolation will see temps in the upper 90s while other
areas may see lower 90s. Given uncertainty will not extend the heat
advisory for now and see how things evolve to zero in on the
counties most likely to rise above 100 degrees in the afternoon.

Models are in decent agreement with the overall speed of the upper
trough as it is cut off from the main westerlies and slowly meanders
across the Central Plains through Saturday. Upper trough axis looks
to move through along with a cold front by Saturday evening with
Sunday looking dry. Temperatures will also be cooler with clouds
from nightly MCS's across Nebraska and far northern Kansas. Could
also see diurnal convection develop along any left over outflow
boundaries in the afternoon hours.

&&

.AVIATION...(For the 12Z TAFs through 12Z Tuesday Morning)
Issued at 631 AM CDT MON AUG 25 2014

VFR conditions anticipated. Appears persistent elevated storms
have exited to the southeast of FOE. Radar winds suggest south
winds should dominate at all sites shortly. Will need to watch
outflow boundary approaching from the northwest, but at this point
expect it to mix out before reaching MHK. Thunderstorm chances
increase mainly late in the forecast but much too early to
introduce a mention.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY until 8 PM CDT this evening FOR KSZ010>012-021>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...53
AVIATION...65
Hazardous weather outlook, Aug 25, 3:40 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT MON AUG 25 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-260945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 AM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS WILL LINGER THIS MORNING ACROSS AREAS
ALONG AND NORTH OF THE KANSAS TURNPIKE. ISOLATED STRONG GUSTY WINDS
AND HAIL WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE LATER THIS AFTERNOON AND
TONIGHT MAINLY WEST AND NORTH OF THE KANSAS TURNPIKE. A FEW STORMS
MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS POSSIBLE.

VERY HOT CONDITIONS ARE EXPECTED AGAIN THIS AFTERNOON WITH THE
HEAT INDEX RANGING FROM 100 TO 105 ACROSS MUCH OF THE OUTLOOK
AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY THROUGH
SATURDAY...AND IN PARTS OF EAST CENTRAL KANSAS SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, Aug 25, 6:29 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       2 WNW PERRY LAKE        39.18N 95.48W
08/25/2014  M1.32 INCH       JEFFERSON          KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

BYRNE
Special weather statement, Aug 25, 6:29 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT MON AUG 25 2014

KSZ054-251300-
LYON-
729 AM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYON COUNTY...

THROUGH 800 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 5
MPH ACROSS PORTIONS OF NORTHERN LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN AND
ADMIRE.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 136 AND 144
COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3869 9617 3855 9597 3850 9623 3856 9630
TIME...MOT...LOC 1229Z 222DEG 3KT 3857 9621
Special weather statement, Aug 25, 7:20 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
820 AM CDT MON AUG 25 2014

KSZ037-054-251345-
LYON-MORRIS-
820 AM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRIS AND
NORTHWESTERN LYON COUNTIES...

THROUGH 845 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 5 MPH
ACROSS PORTIONS OF EAST CENTRAL MORRIS AND NORTHWESTERN LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN...COUNCIL
GROVE AND COUNCIL GROVE LAKE.

&&

LAT...LON 3863 9651 3869 9666 3877 9660 3876 9639
      3874 9639 3874 9628 3872 9616 3861 9617
      3859 9629
TIME...MOT...LOC 1320Z 178DEG 6KT 3864 9626

BARJENBRUCH
Local storm report, Aug 25, 7:41 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 AM CDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             1 ENE COUNCIL GROVE     38.67N 96.47W
08/25/2014  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            MOST WERE SMALLER THAN A QUARTER

&&

JB
Special weather statement, Aug 25, 7:59 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT MON AUG 25 2014

KSZ038-054-251415-
LYON-WABAUNSEE-
859 AM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LYON AND SOUTH
CENTRAL WABAUNSEE COUNTIES...

THROUGH 915 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 5 MPH
ACROSS PORTIONS OF NORTHWESTERN LYON AND SOUTH CENTRAL WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50
MPH. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF LYON AND WABAUNSEE COUNTIES.

&&

LAT...LON 3867 9635 3868 9636 3874 9635 3874 9636
      3879 9637 3879 9619 3864 9624
TIME...MOT...LOC 1359Z 182DEG 6KT 3870 9628

BARJENBRUCH
Local storm report, Aug 25, 8:10 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
910 AM CDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
08/25/2014                   SHAWNEE            KS   NWS EMPLOYEE

            2 INCH TREE LIMBS DOWN AND A BRADFORD PEAR TREE SPLIT AT
            THE BASE. LOCATION WAS 21ST AND FAIRLAWN. RADAR ESTIMATED
            TIME.

&&

JB

The radar

The Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 25, 8:28 AM CST
Where
Lyon County, Emporia
Measured
26 kt (30 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
38.400, -96.180

From the Emporia Gazette newspaper: An Emporia man died this morning from injuries resulting from a tree falling on top of him. The man, 49, was transported by ground to Newman Regional Hospital, where he was pronounced dead.

According to a press release, Lyon County Ambulance and Lyon County Sheriff’s Deputies responded at 9:28 a.m. to the 2000 block of Road M for report of a man who was hit by a falling tree.

2 men, both of Emporia, were putting water on a tree which was burning from a lightning strike earlier in the morning. As they were working around the tree a large limb fell, striking both men. Thunderstorms were in the area however no severe winds were occurring at the time of the accident. Winds were estimated at 20 to 30 mph at the time of the incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lyon2014-08-2549MaleUnder TreeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541035.